What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 12:47 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 12:47 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
147 PM EDT Thu Jul 28 2022
.SYNOPSIS...
Strong to severe thunderstorms are likely this afternoon across the
North Country and will begin exiting the region to the east by 8 PM.
Some storms may produce damaging winds and large hail. Please be
ready to react to any severe thunderstorm warnings. Quieter weather
is expected for Friday and will continue through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 147 PM EDT Thursday...A line of thunderstorms has begun to
develop west of the St. Lawrence River as of 1 PM with wind gusts in
the 45-50 mph range already being observed from mesonet stations in
the vicinity of Lake Ontario. Convection thus far has been enhanced
not only be a pre- frontal trough but also a weak MCV that has been
visible off KTYX and Canadian radars through the morning and early
afternoon hours. This extra forcing is just what storms needed to
begin to fire with a more robust lines currently present than any
CAM had through the morning hours. The HRRR and RAP are catching up
to what's going on but are still off a little bit. Nevertheless, the
idea that SBCAPE values up to 2000 J/kg remains likely given the
later onset of storm activity, especially across Vermont where
storms aren't expected until 4 PM or later.
The 500 mb shear that we have been waiting on is just about to cross
the St. Lawrence and should catch up to the current line of showers
and thunderstorms just entering northern New York between 2 PM and 3
PM. This should allow for storms to begin transitioning from strong
to severe with the addition of 0-6 km shear. The main convective
mode today will be winds given the linear coverage of thunderstorm
activity and unidirectional shear profiles with hail being much less
likely given freezing levels near 13kft and wet bulb zeroes near
12kft. Tornado probabilities remain very low today given LCL values
should be over 5000 feet so even if we have an increase in 0-1 km
helicity, there likely won't be anything within that layer.
The general thinking for timing this afternoon will see these storms
move into the Adirondack around 3 PM, Vermont around 4-5 PM, and
exiting east into New Hampshire around 8 PM. The one thing to watch
will be how the existing convective debris impacts temperatures
across Vermont as we should see thickening cloud cover ahead of the
storms due to the unidirectional shear profiles. Please keep an eye
on the sky through the remainder into the early evening and be ready
to take action should a severe storm impact your area.
The forecast for tonight and Friday is a lot less active with
clearing skies expected tonight in the wake of the afternoon
convection. Fog shouldn't be in play tonight with strong low level
flow within the boundary layer which should prevent any fog or
stratus to try and situate in our favored valleys. Mainly dry
conditions are on tap for Friday with drier air filtering in behind
a cold front. However, some weak vorticity advection near the
International Border may yield some light showers across the higher
terrain in Vermont and New York.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 147 PM EDT Thursday...Expecting a fairly nice start to the
weekend with a mix of sun and clouds and seasonal temperatures. A
weak upper shortwave will cross the area, but with little in the way
of moisture along with a strengthening warm nose aloft, don't
anticipate much more than perhaps a light mountain shower or two.
Otherwise, it'll be dry with highs in the mid 70s to lower 80s.
Saturday night will be on the cool side with lows in the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 147 PM EDT Thursday...The main story for next will be a return
to warmer conditions. The start of the week will be dry as high
pressure builds to our south. Temperatures will warm through early
week as well, with temperatures reaching into the upper 80s/low 90s
by Monday. Sunday won't be terribly humid, but moisture increases
for Monday and Tuesday with dewpoints rising into the lower/mid 60s.
A slow moving front will sag south out of Canada Tuesday into
Tuesday night, and expect we'll see scattered showers and
thunderstorms develop in response. While we won't see much in the
way of shear, though SB CAPE looks to run in the 600-1200 J/kg
range. Things turn quieter by Wednesday once the front passes by,
but after a brief dip in temperatures, we'll see a return to warmer-
than-normal conditions as we head into late week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...A broken line of showers and thunderstorms
has developed west of the St. Lawrence River and will make
steady progress eastward across the North Country through the
afternoon hours. Given an increase in areal coverage is
expected, we have included TEMPO groups to include mention of
thunderstorms at all terminals. KMSS and KSLK could see
thunderstorms as early as 18Z with chances increasing across
Vermont closer to 20Z. Brief MVFR to IFR visibilities will be
possible with the strongest thunderstorms as well as variable
gusts of 30-40 knots. We have excluded these winds for the main
package but will be watching thunderstorms closely over the next
several hours. These should exit the region around 00Z with
quieter weather through the overnight. Fog isn't expected as
boundary layer winds should preclude and low stratus from
setting up the favored locations. We should be well mixed
tomorrow afternoon with gusty winds developing at TAF sites by
15Z.
Outlook...
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Clay
Hazardous weather outlook, Jul 28, 11:07 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1207 PM EDT Thu Jul 28 2022
NYZ026>031-034-035-087-VTZ001>011-016>021-291615-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1207 PM EDT Thu Jul 28 2022
...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 28, 1:36 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG LISBON 44.73N 75.32W
07/28/2022 ST. LAWRENCE NY LAW ENFORCEMENT
POWER LINES KNOCKED DOWN DUE TO TREE LIMBS.
&&
EVENT NUMBER BTV2201808
JMSSpecial weather statement, Jul 28, 2:37 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
337 PM EDT Thu Jul 28 2022
VTZ011-019>021-282015-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Eastern Windsor VT-
337 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern Rutland
and southwestern Windsor Counties through 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mt. Tabor, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodstock, Chester, Mount Holly, Ludlow, Cavendish, Mount Tabor,
Weston, Ludlow Village, Perkinsville Village, Wallingford, Mt. Holly,
Mt. Tabor, Danby, Plymouth, Reading, Baltimore, Weathersfield, West
Windsor, Andover and Shrewsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.
&&
LAT...LON 4330 7282 4330 7297 4329 7298 4329 7299
4330 7298 4331 7311 4337 7315 4363 7258
4339 7241 4327 7282
TIME...MOT...LOC 1936Z 242DEG 26KT 4333 7300
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HastingsSpecial weather statement, Jul 28, 3:56 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
Issued by National Weather Service Caribou ME
456 PM EDT Thu Jul 28 2022
VTZ011-019-020-282130-
Eastern Rutland-Western Rutland-Western Windsor-
456 PM EDT Thu Jul 28 2022
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND COUNTY...
At 455 PM EDT, a strong thunderstorm was located over Danby, or 13
miles north of Manchester, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danby, Lake St. Catherine, Pawlet, Mount Tabor, Tinmouth, Middletown
Springs, Wallingford, Mt. Holly, Mt. Tabor, Wells, Mount Holly,
Weston, Poultney, East Wallingford, North Pawlet, Belmont, East
Wells, Russellville, Danby Four Corners and South Wallingford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4330 7298 4331 7325 4350 7325 4347 7280
4330 7284 4330 7297 4329 7298 4329 7299
TIME...MOT...LOC 2055Z 282DEG 19KT 4336 7311
CB